Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 4, NWS Melbourne, FL

March 2, 1994Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 2, 1994, 8:23 AM EST for Volusia County, Florida. It was in force for 37 min.

The area

The counties it named.

The facts

Issued
Mar 2, 1994, 8:23 AM EST (13:23 UTC)
Expired
Mar 2, 1994, 9:00 AM EST
In force
37 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 1.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1994-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1994-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDAB 021324 RRA
SVRDAB
FLC127-FLZ501-021415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
823 AM EST WED MAR 2 1994
 
THE NATIONAL WEATHER SERVICE IN DAYTONA BEACH HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  900 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...VOLUSIA COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...ORMOND BEACH  TO  DAYTONA BEACH
      AND PONCE DE LEON INLET...
 
A SEVERE THUNDERSTORM WAS IN THE DAYTONA BEACH AREA. A WIND GUST
TO 58 MPH WAS RECORDED AT THE DAYTONA BEACH WEATHER SERVICE OFFICE
AS THE THUNDERSTORMS MOVED OVER THE DAYTONA BEACH INTERNATIONAL
AIRPORT.
 
MOVEMENT WAS RAPIDLY NORTHEAST 55 MPH.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
AS THE THUNDERSTORMS MOVE OUT OVER THE COASTAL WATERS...BOATERS
IN THE THREATENED AREA CAN EXPECT STRONG WINDS...ROUGH SEAS AND
LIGHTNING. BOATERS SHOULD TAKE NECESSARY ACTION TO AVOID THE
DANGEROUS THUNDERSTORMS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:27 AM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Mar 2, 2:27 AM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 AM EST WED MAR 2 1994

AS EXPECTED...SHOWERS AND THUNDERSTORMS ARE OVERSPREADING THE AREA
FROM THE WEST. THE LIGHTNING DETECTION SYSTEM HAS INDICATED THAT THE
MOST ELECTRICALLY ACTIVE CELLS ARE LOCATED ACROSS THE GULF 50-125 WNW
OF PIE. VAD WIND PROFILE SHOWS BETTER VEERING WITH HEIGHT THAN
FORECAST BY LAST NIGHT'S PROGS...AND THIS IS ADDRESSED IN THE SELS
DISCUSSION SWODY1. SINCE THEY'VE COVERED THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORM POSSIBILITIES...I'LL NOTE THAT I'VE PLACED WORDING
IN ALL FORECAST ZONES FOR POSSIBLE STRONG THUNDERSTORMS AND CONTINUED
TO HIGHLIGHT GUSTY WINDS. I COORDINATED WITH MIA AND WE'VE AGREED TO
ISSUE LAKE WIND ADVISORIES FOR ALL 3 AREAS. AS BEFORE...WE EXPECT THE
COLD FRONT TO MOVE ACROSS THE STATE TODAY AND OFFSHORE THIS
EVENING...WITH ACTIVITY RAPIDLY WINDING DOWN THEN. WITH ALL OF THE
EMPHASIS ON THE ACTIVE WEATHER ASSOCIATED WITH THIS SYSTEM...I'VE
FORGOTTEN TO MENTION THAT IT WILL SUBSTANTIALLY COOLER AND DRIER
TONIGHT THROUGH THURSDAY AND PROBABLY INTO FRIDAY.

@1...VOLUSIA LAKE SEMINOLE ORANGE
@2...BREVARD OSCEOLA
@3...INDIAN RIVER ST LUCIE OKEECHOBEE MARTIN

MCO 74/51 64/41 820
DAB 75/48 63/40 820
MLB 76/52 64/43 720

MLB...SCA

PETERSEN

In the hours before

Special weather statement, Mar 2, 6:44 AM EST, 1 hour 39 minutes before
FLZ041-044>047-053-054-501-021245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
642 AM EST WED MAR 2 1994

...A TORNADO WATCH IS IN EFFECT ACROSS CENTRAL FLORIDA UNTIL
NOON...AND INCLUDES THE COUNTIES OF LAKE ORANGE SEMINOLE OSCEOLA
BREVARD AND INDIAN RIVER...

   AT 6:35 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS FROM MELBOURNE TO ST
AUGUSTINE...ACROSS THE ADJACENT COASTAL WATERS...AND INLAND TO
KISSIMMEE AND LEESBURG. THE STRONGEST STORMS WERE ABOUT 10 MILES
WEST OF COCOA AND 10 MILES EAST OF DAYTONA BEACH. THESE STORMS WERE
MOVING QUICKLY NORTHEAST AT 40 TO 45 MPH.

   THROUGH 8:00 AM...SHOWERS AND THUNDERSTORMS...SOME STRONG...WILL
CONTINUE ACROSS THE COASTAL WATERS FROM MELBOURNE BEACH TO FLAGLER
BEACH AND INLAND TO ORLANDO AND THE OCALA NATIONAL FOREST. THE
STRONGEST STORM WILL MOVE ACROSS TITUSVILLE DURING THE NEXT HOUR.

   A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS ACROSS THE WATCH AREA. PERSONS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND BE
PREPARED TO TAKE ACTIONS TO SAVE THEIR LIVES AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIOx OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

PETERSEN
Special weather statement, Mar 2, 7:25 AM EST, 58 minutes before
FLZ041-044>047-053-054-501-021325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
725 AM EST WED MAR 2 1994

...TORNADO WATCH IS IN EFFECT ACROSS CENTRAL FLORIDA UNTIL
NOON...AND INCLUDES THE COUNTIES OF LAKE ORANGE SEMINOLE OSCEOLA
BREVARD INDIAN RIVER...

   AT 7:20 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE
AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS EXTENDING FROM VERO
BEACH TO FLAGLER BEACH...ACROSS THE ADJACENT COASTAL WATERS...AND
INLAND TO KISSIMMEE AND CLERMONT. THE STRONGEST STORM WAS JUST
EAST OF THE KENNEDY SPACE CENTER. THIS STORM WAS MOVING QUICKLY
NORTHEAST AT 40 MPH.

   THROUGH 9:00 AM...SHOWERS AND THUNDERSTORMS...SOME STRONG...WILL
CONTINUE ACROSS THE COASTAL WATERS FROM VERO BEACH TO ST AUGUSTINE
AND INLAND TO ORLANDO AND KENANSVILLE.

   A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS ACROSS THE WATCH AREA. PERSONS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND BE
PREPARED TO TAKR ACTIONS TO SAVE THEIR LIVES AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

PETERSEN
Special weather statement, Mar 2, 7:27 AM EST, 56 minutes before
FLZ041-044>047-053-054-501-021325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
725 AM EST WED MAR 2 1994

...TORNADO WATCH IS IN EFFECT ACROSS CENTRAL FLORIDA UNTIL
NOON...AND INCLUDES THE COUNTIES OF LAKE ORANGE SEMINOLE OSCEOLA
BREVARD INDIAN RIVER...

   AT 7:20 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE
AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS EXTENDING FROM VERO
BEACH TO FLAGLER BEACH...ACROSS THE ADJACENT COASTAL WATERS...AND
INLAND TO KISSIMMEE AND CLERMONT. THE STRONGEST STORM WAS JUST
EAST OF THE KENNEDY SPACE CENTER. THIS STORM WAS MOVING QUICKLY
NORTHEAST AT 40 MPH.

   THROUGH 9:00 AM...SHOWERS AND THUNDERSTORMS...SOME STRONG...WILL
CONTINUE ACROSS THE COASTAL WATERS FROM VERO BEACH TO ST AUGUSTINE
AND INLAND TO ORLANDO AND KENANSVILLE.

   A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS ACROSS THE WATCH AREA. PERSONS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND BE
PREPARED TO TAKR ACTIONS TO SAVE THEIR LIVES AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.
X
PETERSEN
Special weather statement, Mar 2, 7:35 AM EST, 48 minutes before
FLZ038-040-041-501-021345-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
735 AM EST WED MAR 2 1994

...A TORNADO WATCH IS IN EFFECT UNTIL NOON EST FOR PARTS OF NORTH
AND CENTRAL FLORIDA AND THE ADJACENT COASTAL WATERS...THIS WATCH
INCLUDES MARION...FLAGLER AND VOLUSIA COUNTIES...

WIDELY SCATTERED THUNDERSTORMS...SOME WITH VERY HEAVY DOWNPOURS...
WERE OCCURRING WITHIN A LARGE AREA OF RAIN THAT BLANKETED ALMOST ALL
OF CENTRAL FLORIDA...NORTHEAST FLORIDA...AND THE ATLANTIC COASTAL AND
OFFSHORE WATERS BETWEEN VERO BEACH AND BRUNSWICK GEORGIA.

RADAR HAD DETECTED THE HEAVIEST RAIN NEAR FLAGLER BEACH.

THUNDERSTORMS WITHIN THE AREA OF RAIN WERE MOVING RAPIDLY NORTHEAST AT
55 MPH.
Special weather statement, Mar 2, 7:41 AM EST, 42 minutes before
FLZ038-040-041-501-021345-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
735 AM EST WED MAR 2 1994

...A TORNADO WATCH IS IN EFFECT UNTIL NOON EST FOR PARTS OF NORTH
AND CENTRAL FLORIDA AND THE ADJACENT COASTAL WATERS...THIS WATCH
INCLUDES MARION...FLAGLER AND VOLUSIA COUNTIES...

WIDELY SCATTERED THUNDERSTORMS...SOME WITH VERY HEAVY DOWNPOURS...
WERE OCCURRING WITHIN A LARGE AREA OF RAIN THAT BLANKETED ALMOST ALL
OF CENTRAL FLORIDA...NORTHEAST FLORIDA...AND THE ATLANTIC COASTAL AND
OFFSHORE WATERS BETWEEN VERO BEACH AND BRUNSWICK GEORGIA.

RADAR HAD DETECTED THE HEAVIEST RAIN NEAR FLAGLER BEACH.

THUNDERSTORMS WITHIN THE AREA OF RAIN WERE MOVING RAPIDLY NORTHEAST AT
55 MPH.
Special weather statement, Mar 2, 8:23 AM EST, 0 minutes before
FLZ045-053-021425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
823 AM EST WED MAR 2 1994

...FAST MOVING THUNDERSTORMS OVER POLK COUNTY HEADED INTO OSCEOLA
COUNTY...

AT 820 AM...DOPPLER RADAR INDICATED A POSSIBLE SEVERE THUNDERSTORM
IN THE LAKE WALES VICINITY. THE STORM WAS MOVING EAST NORTHEAST AT
50 MPH AND SHOULD MOVE ACROSS PORTIONS OF NORTHERN OSCEOLA COUNTY
BETWEEN 845 AND 915 AM.

PEOPLE FROM KISSIMMEE TO ST CLOUD SHOULD BE ALERT FOR THIS
STORM AS IT MOVES QUICKLY TOWARD THESE AREAS. A TORNADO WATCH IS IN
EFFECT FOR CENTRAL FLORIDA. BE PREPARED TO TAKE SHELTER SHOULD
THREATENING WEATHER APPROACH.

STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:45 AM ESTSevere Thunderstorm WarningMLBOsceola45 min
Mar 2, 10:25 AM ESTSevere Thunderstorm WarningMLBFlagler65 min
Mar 2, 11:00 AM ESTSevere Thunderstorm WarningMLBVolusia45 min
Mar 2, 12:49 PM ESTTornado WarningMLBSaint Lucie41 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.